Indiana, 2009Flash Flood and Damaging Wind in Indiana, September 6, 2009
September 6, 2009 · NWS LMK · 2 events in 2 counties and zones
A low pressure system over central Illinois and abundant moisture over southern Indiana generated several rounds of strong thunderstorms that also produced heavy rainfall resulting in minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system over central Illinois and abundant moisture over southern Indiana generated several rounds of strong thunderstorms that also produced heavy rainfall resulting in minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 6, 7:32 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 6, 7:32 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
832 AM EDT SUN SEP 6 2009
.UPDATE #1...
UPDATED TO INCREASE POPS OVER SOUTHERN INDIANA THIS MORNING. SOME
PRETTY HEAVY RAIN WITH RADAR ESTIMATED RAINFALL TOTALS BETWEEN 2 TO
3 INCHES EXPECTED TO CROSS THIS AREA OVER THE NEXT FEW HOURS.
&&
.SHORT TERM (TODAY AND TONIGHT)...
AREA OF SHOWERS AND ISOLATED THUNDER THAT MOVED THROUGH NORTHWEST
HALF OF THE FORECAST AREA OVERNIGHT WAS RAPDILY DIMINISHING AT 3 AM
AND SHOULD BE JUST A MEMORY BY SUNRISE. NORTHWARD MOVEMENT OF THE
SHOWERS WAS AROUND AN UPPER LOW OVER CENTRAL ILLINOIS WHICH WILL
MOVE LITTLE OVER THE NEXT 24 HOURS. WEAK VORT LOBES ROTATING AROUND
THIS FEATURE WILL HELP GENERATE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. TIMING AND LOCATION WILL BE HIGHLY
DEPENDENT UPON BREAKS IN CLOUDCOVER TO HELP WITH DIURNAL
HEATING...AS WELL AS SUBTLE BOUNDARIES LINGERING FROM EARLIER
CONVECTION WHICH SHOULD PROVIDE JUST ENOUGH LOW LEVEL CONVERGENCE TO
AID INITIAL CONVECTION. THE BEST CHANCES FOR PRECIP APPEAR TO BE
WEST OF I-75 BASED ON LOCATION OF THE LOW. SOME UNCERTAINTY DOES
EXIST THOUGH...AS MODELS ARE NOT IN AGREEMENT ON HANDLING THE
ILLINOIS LOW.
THUNDERSTORMS WILL AGAIN BE HEAVY RAIN MAKERS...THOUGH AREAL
COVERAGE OF THE HEAVIEST RAINFALL WILL AGAIN BE VERY ISOLATED...SO
LITTLE THREAT OF FLOODING.
TEMPERATURE-WISE...CLOUDS WILL SHAVE 3-5 DEGREES OFF OF SATURDAY
MAX TEMPS FOR HIGHS TODAY. WITH WEAK EASTERLY SURFACE
WINDS...DEWPOINTS WILL CONTINUE TO HOVER IN THE UPPER 50S TO LOWER
60S...RESULTIN IN MIN TEMPS TONIGHT IN THE LOWER TO MID 60S.
.LONG TERM (MONDAY THROUGH SATURDAY)...
MONDAY THROUGH WEDNESDAY NIGHT...
PERSISTENT/PESKY UPPER LOW AT 500MB IS FCST TO LINGER ACROSS THE
OHIO VALLEY THROUGH THIS PORTION OF THE FCST PD. WITH THE H5 TROF
AXIS EXPECTED TO REMAIN JUST WEST OF HERE...WELL BE IN THE
FAVORABLE SE QUAD ALOFT FOR SHOWERS AND THUNDERSTORMS. GENERALLY
LEANED CLOSER TO THE 00Z NAM-WRF SOLUTIONS HERE AS THEY HAVE BEEN A
LITTLE BIT BETTER THAN THE GFS SOLUTIONS OF LATE. WITH THAT
SAID...AS THE UPPER LOW MAINTAINS ITS GRIP OVER THE OHIO VALLEY...WE
SHOULD SEE PERIODS OF CONVECTION ACROSS THE AREA. MUCH OF THIS WILL
LIKELY BE DIURNALLY DRIVEN WITH THE BEST CHANCES/HIGHEST COVERAGE
COMING DURING THE AFTERNOON/EVENING HOURS. GIVEN THE NAM SOLUTIONS
TONIGHT...IVE INCREASED POPS TO LIKELY FOR MON AFTERNOON/EVENING.
AFTERNOON/EVENING POPS ARE LIKELY AGAIN ON TUE/WED AS THE UPPER LOW
SPINS ACROSS THE REGION. TEMPERATURES ARE LIKELY TO REMAIN BELOW
NORMAL FOR THIS TIME OF THE YEAR...DUE TO CLOUDS AND ASSOCIATED
PRECIPITATION. HIGHS FOR MONDAY WILL BE COOLER THAN PREVIOUSLY FCST
WITH READINGS TOPPING OUT IN THE UPPER 70S. A SLIGHT MODERATION IN
TEMPS SEEMS OK AT THIS POINT FOR TUE/WED WITH READINGS WARMING TO 80
OR IN THE VERY LOW 80S. OVERNIGHT LOWS THROUGH THE PD WILL REMAIN
IN THE LOWER 60S.
THURSDAY THROUGH SATURDAY...
LONG TERM MODEL AGREEMENT SEEMS TO BE ON THE UPTICK THIS EVENING AS
THE 06/00Z RUNS OF THE GFS AND EURO SEEM TO BE COMING INTO BETTER
AGREEMENT WITH FCST THROUGH THIS PD. BOTH MODELS SHOW PESKY UPPER
LOW SLOWLY DEPARTING TO THE NORTHEAST AT THE BEGINNING OF THE PD.
AS THIS OCCURS...SECONDARY H5 LOW IS FCST TO DROP OUT OF CANADA AND
DEVELOP INTO A LARGE H5 GYRE ACROSS THE UPPER MIDWEST. WHILE THE OP
GFS SOLUTIONS HAVE BEEN SHOWING THIS FCST EVOLUTION OVER THE PAST
FEW RUNS...THE 06/00Z EURO SOLUTION REALLY JUMPED ON TO IT WITH
TONIGHTS RUN. WITH THE FIRST UPPER LOW DEPARTING THE AREA ON
THURSDAY...IT APPEARS THAT CONDITIONS MAY BE DRY HERE AS WELL BE ON
THE BACK SIDE OF THE WAVE. FOR NOW HAVE TRENDED THE FCST DRY HERE
BASED ON THE MULTI-MODEL ENSEMBLES. AS THE NEXT H5 LOW DROPS
SOUTHEAST IN THE FRI/SAT PD...ASSOCIATED SFC COLD FRONT WILL PUSH
INTO THE REGION BRINGING CONVECTION BACK INTO THE FCST FOR FRI/SAT.
06/00Z GFS ENSEMBLE POPS SUGGEST CHANCE POPS ATTM...SO WILL CONTINUE
THESE HERE.
TEMPERATURES WILL CONTINUE TO BE NEAR NORMAL THROUGH THIS PORTION OF
THE FCST PD. HIGHS THU/FRI SHOULD BE IN THE LOW-MID 80S WITH A COOL
DOWN COMING ON SATURDAY AS PRECIP/FRONTAL BOUNDARY CROSS THE AREA.
OVERNIGHT LOWS WILL BE IN THE LOWER-MID 60S. COOLER TEMPERATURES
ARE POSSIBLE BEYOND THE FCST PD DEPENDING ON WHERE THE LARGE H5 LOW
MIGRATES. IF THE CURRENT FCST HOLDS...AND THE LOW STAYS TO OUR
NORTHEAST...BEST PUSH OF MUCH BELOW NORMAL TEMPS WILL REMAIN ACROSS
THE NORTHERN-CENTRAL PLAINS. THIS MODIFIED AIRMASS MAY EVENTUALLY
REACH THE OHIO VALLEY BY THE 15-16TH.
&&
.AVIATION (12Z TAFS)...
SHRA ALREADY STARTING TO REDEVELOP N OF THE OHIO RIVER W AND NW OF
SDF IN CWA...WITH MUCH LARGER AREA FARTHER W. THIS IS IN RESPONSE
TO ANOTHER WAVE SWINGING AROUND UPR LEVEL LOW OVER CENTRAL IL ATTM.
NO EASILY IDENTIFIABLE BOUNDARIES FOR CONVECTION TO FIRE ON TO BE
SEEN ON SATELLITE OR RADAR...AND MODELS AREA NOT HANDLING SYSTEM
WELL, SO BEST TIMING WILL BE EXTRAPOLATION OF PCPN AFTER IT
DEVELOPS. SOME MVFR VSBYS EARLY THIS MORNING IN RESPONSE TO
OVERNIGHT RAINFALL...BUT THESE SHOULD ONLY BE AROUND UNTIL SHORTLY
AFTER SUNRISE.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE.......AML
SHORT TERM...JBS
LONG TERM....MRJ
AVIATION.....JBS
Hazardous weather outlook, Sep 6, 7:57 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 AM EDT SUN SEP 6 2009
INZ076>079-083-084-089>092-KYZ023>034-038-039-045>047-053>055-
061>066-070>078-081-082-070815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
ANDERSON KY-NELSON KY-WASHINGTON KY-MERCER KY-LARUE KY-MARION KY-
BOYLE KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
857 AM EDT SUN SEP 6 2009 /757 AM CDT SUN SEP 6 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL MOVE NORTHEAST OVER SOUTHERN INDIANA THIS MORNING.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALIZED FLOODING.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON ACROSS PARTS
OF CENTRAL KENTUCKY AND SOUTHERN INDIANA. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING DECREASED VISIBILITY AND LOCALIZED FLOODING.
IN ADDITION TO LOCALIZED HEAVY RAINFALL...DANGEROUS CLOUD-TO-GROUND
LIGHTNING WILL ACCOMPANY SOME OF THE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY AFTERNOON AND EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY
AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. ANY STORM WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAINFALL OR
FLOODING TO THE NATIONAL WEATHER SERVICE.
KYZ035>037-040>043-048-049-056-057-067-070815-
FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-JESSAMINE KY-CLARK KY-GARRARD KY-
MADISON KY-LINCOLN KY-
857 AM EDT SUN SEP 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED BY AFTERNOON.
IN ADDITION TO DANGEROUS CLOUD-TO-GROUND LIGHTNING...ISOLATED
LOCATIONS COULD RECEIVE A BRIEF HEAVY DOWNPOUR REDUCING VISIBILITY
FOR A TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY AFTERNOON AND EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY
AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. ANY STORM WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JBS/MJ/AML
In the hours before
Special weather statement, Sep 6, 6:44 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
744 AM EDT SUN SEP 6 2009
INZ076-077-083-084-089-090-KYZ024-025-061230-
BRECKINRIDGE-CRAWFORD-DUBOIS-HARRISON-MEADE-ORANGE-PERRY-WASHINGTON-
744 AM EDT SUN SEP 6 2009
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...
AT 740 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF ENGLISH AND MOVING
NORTHEAST AT 15 MPH. IN ADDITION...MORE THUNDERSTORMS FROM JASPER
TO BOONVILLE WERE MOVING EAST AT 15 MPH INTO THE AREA.
FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE AND ONE HALF TO TWO INCHES PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE HALF MILE...ARE EXPECTED WITH THESE
STORMS.
THIS STORM WILL BE...
NEAR HUNTINGBURG AROUND 850 AM EDT...
NEAR SALEM AROUND 830 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
AML
Special weather statement, Sep 6, 7:37 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
837 AM EDT SUN SEP 6 2009
INZ076-077-083-084-089-090-061315-
CRAWFORD-DUBOIS-HARRISON-ORANGE-PERRY-WASHINGTON-
837 AM EDT SUN SEP 6 2009
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...
AT 832 AM EDT/732 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTH OF SHOALS TO SANTA CLAUS...AND MOVING NORTHEAST AT 20 MPH. IN
ADDITION...STRONG STORMS WERE OCCURING OUT AHEAD OF THE LINE NEAR
VALEENE AND PALMYRA AS WELL.
FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL
AMOUNTS OF AROUND ONE AND ONE HALF TO TWO INCHES PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE HALF MILE...ARE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE...
NEAR PAOLI AROUND 915 AM EDT.
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
AML
Special weather statement, Sep 6, 8:17 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
917 AM EDT SUN SEP 6 2009
INZ076-077-083-084-089-090-KYZ025-061400-
CRAWFORD-DUBOIS-HARRISON-MEADE-ORANGE-PERRY-WASHINGTON-
917 AM EDT SUN SEP 6 2009
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...
AT 912 AM EDT/812 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PAOLI
TO 7 MILES NORTHWEST OF TELL CITY...AND MOVING EAST AT 15 MPH. IN
ADDITION...STRONG STORMS WERE LOCATED AHEAD OF THIS LINE NEAR
CHAMBERSBURG AND BECKS HILL.
FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE AND ONE HALF TO TWO INCHES PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE HALF MILE...ARE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE...
NEAR PAOLI AROUND 930 AM EDT.
NEAR ENGLISH AROUND 955 AM EDT.
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
AML
Flash Flood, Orange
- When
- September 6, 8:35 AM EST to 11:30 AM EST
- Where
- Orange County, 1.88 mi NNW of Valeene to 1.88 mi N of Valeene
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.456, -86.412
Two to four inches of water was flowing over Valeene Road, closing the road for a time.
Thunderstorm Wind, Harrison
- When
- September 6, 5:10 PM EST
- Where
- Harrison County, 4 mi E of Corydon
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -86.046
Some trees were downed with pea size hail. Wind speed estimate from radar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Washington, September 6, 2009$200,000 · EF1 · 2 events
- Hail and Damaging Winds in Tennessee, September 6, 2009$43,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Washington, September 6, 2009$2,000 · 50 kt wind · 7 events
- Flash Flooding in Illinois, September 6, 20094 events
- Flash Flood and Hail in Tennessee, September 6, 200950 kt wind · 4 events
- Flash Flood and Hail in Nebraska, September 6, 20091 in hail · 2 events
- Rip Current in Florida, September 6, 20091 event
- Hail in Texas, September 6, 20091 in hail · 1 event
- Heavy Rain in American Samoa, September 6, 20091 event
- Hail in Oklahoma, September 6, 20090.88 in hail · 1 event
- Flash Flood in Maryland, September 6, 20091 event
- Flash Flood in Missouri, September 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195852, 195853.